Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 181, NWS Mobile, AL

May 18, 2003Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 18, 2003, 10:31 AM CDT for Santa Rosa County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 10:31 AM CDT (15:31 UTC)
Expired
May 18, 2003, 11:30 AM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Santa Rosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 181531
SVRMOB
FLC113-181630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1031 AM CDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 1130 AM CDT

* AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ALLENTOWN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERRYDALE...MUNSON BY 1040 AM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3079 8717 3070 8700 3097 8679 3099 8702

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:25 AM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, May 18, 3:25 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
325 AM CDT SUN MAY 18 2003

LATEST SFC ANALYSIS DEPICTS DEEP LOW OVER NORTHERN MS WITH TRAILING
FRONTAL BOUNDARY/TROF EXTENDING S ACROSS CENTRAL MS TO NEAR THE
MOUTH OF THE MS RVR.  TO THE E STRONG RIDGING CONTINUES TO PUSH
SOUTH ALONG THE APPALACHIAN CHAIN AND EASTWARD BLOCKING ANY FORWARD
PROGRESSION OF MAIN LOW OVER THE LOWER MS RVR VALLEY. WITH THIS
BELIEVE PROLONG PERIODS OF HEAVY RAIN WILL BECOME A PROBLEM FOR SOME
AREAS LOCALLY MOSTLY OVER WESTERN AND NORTHERN SECTIONS OF THE CWFA.
ATTM...NO FLASH FLOOD WATCH IS ANTICIPATED DUE TO LOW PWS AND
MARGINAL ONE AND THREE GUIDANCE VALUES. ALOFT UPPER LOW REMAINS
RATHER STACKED RESULTING IN LIMITED SHEAR NEAR THE CENTER THOUGH
WITH A CONTINUED DIVERGENT PATTERN ALOFT...MOSTLY NE OF THE SYSTEM
PROGGED TO DRIFT SOUTHWARD TODAY ACROSS MUCH OF THE WESTERN HALF OF
THE FA THROUGH ABOUT 00Z. NEAR THE COAST SOUTH OF THE LOW LATEST
SOUNDING FROM KSIL INDICATES PWS WERE STILL AROUND 1.5 WITH LIS
AROUND -9 WITH SFC CAPES NEAR OR SLIGHTLY ABOVE 3500 J/KG. BELIEVE
PWS NEAR THE COAST WILL INCREASE TODAY MAKING A RATHER WET SCENARIO
FOR MOST OF THE CWFA THROUGH ABOUT 00Z. WITH COOLER TEMPS ALOFT NEAR
THE CENTER SOME ISOLATED SEVERE CELLS WILL BE POSSIBLE AS THIS
SYSTEM TRACKS CLOSER TO THE COAST. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES.

LATEST MODEL SOLUTIONS ALL TAKE THE LOW CENTER TO THE THE LA COAST
THROUGH 12Z MON GRADUALLY WEAKENING OR FILLING WITH TIME. AS A
RESULT RAIN CHANCES WILL SLOWLY DIMINISH...FROM NORTH TO SOUTH...
THROUGH LATE MONDAY AFTERNOON THOUGH REMAINING SCATTERED FOR MOST
AREAS IN THE CWFA THROUGH TUES. ONE NOTICEABLE DIFFERENCE FROM
PREVIOUS RUNS 24 HOURS AGO...THROUGH ABOUT MIDWEEK...IS THE
CONTINUED SOUTHWARD PROGRESSION AND MIDLEVEL CIRCULATION OVER THE
OPEN GULF. LATER IN THE PD HIGH PRESSURE BUILDS OVER THE SW U.S.
RESULTING IN A DEEP L/W TROF ACROSS MUCH OF THE EASTERN U.S. LATE IN
THE WEEK. AS
ADVERTISED EARLIER THIS PATTERN LOOKS TO PUSH A RATHER SIGNIFICANT
COLD FRONT ACROSS THE CENTRAL GULF STATES LATE IN THE WEEK POSSIBLY
SETTING UP A DRIER WEEKEND FOR THE MEMORIAL DAY
HOLIDAY.

MARINE...SURFACE LOW LOOKS TO FILL OR WEAKEN AS IN TRACKS SOUTH
TODAY POSSIBLY RESULTING IN A LITTLE LESS GRADIENT THAN YESTERDAY.
HIGHEST WINDS LOOK TO BE EARLIER THIS MORNING...15 TO 20 KNOTS AND
GUSTY THOUGH COULD CONTINUE INTO THE AFTERNOON AND EARLY THIS
EVENING WITH AFTERNOON HEATING. WITH THIS WILL GO WITH 15 TO 20
KNOTS AND GUSTY WITH SEAS AROUND 4 TO 5 FEET. SCECS WILL BE
HEADLINED. BELIEVE TIDES ABOVE NORMAL WILL AGAIN BE A PROBLEM THOUGH
MAINLY EARLY THIS AFTERNOON.

RIP CURRENT THREATS WILL ALSO CONTINUE THROUGH MONDAY.

FIRE...NO CONCERNS ATTM.

/32

.PRELIMINARY TEMPS / POPS...
MOBILE     83 72 85 72 / 70 40 50 30
PENSACOLA  85 75 85 74 / 70 40 50 30
DESTIN     83 76 83 75 / 50 30 50 30
EVERGREEN  85 70 86 69 / 70 40 60 30
WAYNESBORO 81 67 86 69 / 70 40 60 20
CAMDEN     84 69 86 68 / 70 40 60 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 18, 6:45 AM CDT, 3 hours 46 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL...UPDATED...
645 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES THROUGH
TONIGHT. A DEEP AREA OF LOW PRESSURE CONTINUES TO DRIFT SOUTHWARD
OVER MISSISSIPPI. SOUTH AND EAST OF THIS LOW SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. DUE TO DRY AIR IN THE
MIDDLE LAYERS OF THE ATMOSPHERE AND GOOD SURFACE BASE INSTABILITIES
A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE.  LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

ALSO...DUE TO THE SLOW MOVEMENT WITH THESE THUNDERSTORMS LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. RAINFALL TOTALS UP TO 2 TO 4 INCHES
PER HOUR WILL BE LIKELY WITH SOME OF THESE STORMS ESPECIALLY DURING
THE MORNING HOURS. THE BEST CHANCE FOR LOCALIZED FLOODING TO OCCUR
WILL BE OVER COASTAL AREAS OF ALABAMA AND THE EXTREME WESTERN
FLORIDA PANHANDLE.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES WILL
ALSO CONTINUE TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO
FLAGS POSTED ALONG BEACHES.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SUNDAY)

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF
THE REGION ON MONDAY AS A WEAKENING AREA OF LOW PRESSURE MOVES OFF
THE LOUISIANA COAST. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:29 AM CDTFlash Flood WarningMOBEscambia2 hr
May 18, 2:07 PM CDTSevere Thunderstorm WarningMOBOkaloosa53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.